Expansivity and unique shadowing

Chris Good, Sergio Macias, Jonathan Meddaugh, Joel Mitchell, Joe Thomas

Research output: Contribution to journalArticlepeer-review

1 Citation (Scopus)
180 Downloads (Pure)


Let f:X→X be a continuous function on a compact metric space. We show that shadowing is equivalent to backwards shadowing and two-sided shadowing when the map f is onto. Using this we go on to show that, for expansive surjective maps the properties shadowing, two-sided shadowing, s-limit shadowing and two-sided s-limit shadowing are equivalent. We show that is positively expansive and has shadowing if and only if it has unique shadowing (i.e.\ each pseudo-orbit is shadowed by a unique point), extending a result implicit in Walter's proof that positively expansive maps with shadowing are topologically stable. We use the aforementioned result on two-sided shadowing to find an equivalent characterisation of shadowing and expansivity and extend these results to the notion of n-expansivity due to Morales.
Original languageEnglish
Pages (from-to)671-685
Number of pages15
JournalProceedings of the American Mathematical Society
Issue number2
Publication statusPublished - 25 Nov 2020

Bibliographical note

Publisher Copyright:
© 2020 American Mathematical Society

Copyright 2021 Elsevier B.V., All rights reserved.


  • Expansive
  • Pseudo-orbit
  • S-limit shadowing
  • Shadowing

ASJC Scopus subject areas

  • General Mathematics
  • Applied Mathematics


Dive into the research topics of 'Expansivity and unique shadowing'. Together they form a unique fingerprint.

Cite this